Current Drug Safety

Dr. Seetal Dodd
University of Melbourne
Geelong, 3220
Australia

Back

Sodium Valproate Induced Tremor in a Patient with Epilepsy and Down's Syndrome

Author(s): Antonio Siniscalchi, Luca Gallelli, Simona Loizzo, Avenoso Tiziana, Emilio Russo and Giovambattista De Sarro

Affiliation: Department of Health Science, School of Medicine, University of Catanzaro, Clinical Pharmacology Unit, Mater Domini University Hospital, Viale Europa – Germaneto 88100 Catanzaro, Italy

Abstract:

Some papers reported the development of adverse drug reactions in patients with Down’s syndrome during the treatment with antiepileptic drugs. However, at this time, no data have been published concerning the development of tremor in patients with Down’s syndrome treated with sodium valproate. We report a 17-year-old man with epilepsy and Down’s syndrome who experienced tremor during the treatment with a low dosage of sodium valproate. The Naranjo probability scale documented a possible association between tremor and sodium valproate. Sodium valproate was changed to lamotrigine with both a rapid improvement of tremor and an optimal control of symptoms. In conclusion we documented that sodium valproate is able to induce in a patient with epilepsy and Down‘s syndrome, the development of tremor probably through the decreased activity of GABAergic neurotransmission; however, further studies may be performed in order to validate this observation.

Rights & PermissionsPrintExport

Article Details

VOLUME: 7
Page: [1 - 1]
Pages: 1
DOI: 10.2174/15748863112079990010